VAERS accepts reports of adverse events and reactions that occur following vaccination. Healthcare providers, vaccine manufacturers, and the public can submit reports to the system. While very important in monitoring vaccine safety, VAERS reports alone cannot be used to determine if a vaccine caused or contributed to an adverse event or illness. The reports may contain information that is incomplete, inaccurate, coincidental, or unverifiable. In large part, reports to VAERS are voluntary, which means they are subject to biases. This creates specific limitations on how the data can be used scientifically. Data from VAERS reports should always be interpreted with these limitations in mind.
The strengths of VAERS are that it is national in scope and can quickly provide an early warning of a safety problem with a vaccine. As part of CDC and FDA’s multi-system approach to post-licensure vaccine safety monitoring, VAERS is designed to rapidly detect unusual or unexpected patterns of adverse events, also known as “safety signals.” If a safety signal is found in VAERS, further studies can be done in safety systems such as the CDC’s Vaccine Safety Datalink (VSD) or the Clinical Immunization Safety Assessment (CISA) project. These systems do not have the same scientific limitations as VAERS, and can better assess health risks and possible connections between adverse events and a vaccine.
Key considerations and limitations of VAERS data:
VAERS data available to the public include only the initial report data to VAERS. Updated data which contains data from medical records and corrections reported during follow up are used by the government for analysis. However, for numerous reasons including data consistency, these amended data are not available to the public.
Antiepileptics toxicity; Drug level increased; Interaction between influenza virus vaccine, phenytoin and phenobarbital; Initial information regarding this unsolicited valid serious case downloaded from the Regulatory Authority, was received on 20-Jan-2021 from a other-health care professional via the health authority (under the reference number: IT-EMA-DD-20180611-faizanevprod-103715). The following narrative is based on the information retrieved from all other accessible data. This case involves a 47 year old male patient who had antiepileptics toxicity(toxicity to various agents), drug level increased and interaction between influenza virus vaccine, phenytoin and phenobarbital (drug interaction), while he received vaccine INFLUENZA VACCINE and PHENYTOIN and PHENOBARBITAL. Medical history, medical treatment(s), vaccination(s), concomitant medications and family history were not provided. On an unknown date, the patient received a dose of suspect INFLUENZA VACCINE produced by unknown manufacturer (lot number and expiry date not reported) via unknown route in unknown administration site for prophylactic vaccination. On an unknown date, the patient started taking PHENYTOIN dosage unknown route unknown (with an unknown batch number) for drug use for unknown indication. On an unknown date, the patient started taking PHENOBARBITAL dosage unknown route unknown (with an unknown batch number) for drug use for unknown indication. On an unknown date, the patient developed a serious antiepileptics toxicity (toxicity to various agents), drug level increased and interaction between influenza virus vaccine, phenytoin and phenobarbital (drug interaction), unknown latency following administration of INFLUENZA VACCINE and PHENYTOIN and PHENOBARBITAL. The patient was hospitalized for all these events. No laboratory data was provided. It was not reported if the patient received a corrective treatment. Action with suspects PHENYTOIN and PHENOBARBITAL was unknown. At the time of reporting, the outcome of event was unknown. Information on lot number was requested for this case.; Reporter's Comments: Author comment: "According to DIPS algorithm, more than half of our validated AEFI reports were categorized as probable (1 report, 6.2%) and possible (7 reports, 43.8%), suggesting the hypothesis of a possible causal relationship between the occurrence of specific AEFI related to signs and symptoms of antiepileptics toxicity and vaccine-drugs interaction."; Sender's Comments: This case concerns 47 year old male patient who had toxicity to various agents, drug level increased and drug interaction after vaccination with INFLUENZA VACCINE produced by unknown manufacturer and treatment with PHENYTOIN and PHENOBARBITAL. The time to onset is unknown. Additional information regarding medical history, condition at the time of vaccination, lab data excluding other predisposing etiologies would be needed for complete assessment of the case. Based upon the reported information, the role of the individual the role of the vaccine cannot be assessed. IT-MYLANLABS-2018M1038378:
|Vaccine Type||Manufacturer||Vaccine Name||Dose||Route||Site||Lot|